Is falciparum malaria in children fatal?
Q: My nephew, 6 years old was suffering from high fever. On the second day she became unconscious. She was taken to a nursing home and there a test for malaria was done (Optimal). She was having falciparum malaria. She was put on Emal injection. She expired after six hours. Many say that she died due to the medicine given. Please throw a light on it and give the side effects and overdoses of Emal.
A:I share grief with you on loss of your nephew. This could be because of falciparum malaria which is known to be fulminant with many organs of the body involved and a child can die suddenly. It is difficult to say that your nephew died of the injection as most often it is quiet safe. But yes occasionally any child can react to any of the medicines given. Usually if the event is related to medication given, it would show immediately rather than appearing late i.e. 6-8hrs later. Occasionally these medications may cause fall in blood pressure which could also be because of the disease process and it becomes almost impossible to differentiate what caused this.